Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 17, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 24, 1998, 5:45 AM PST for Orange County, Riverside County, San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 1998, 5:45 AM PST (13:45 UTC)
- Expired
- Feb 24, 1998, 8:00 AM PST
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
Counties Orange County, CA, Riverside County, CA, San Diego County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 1.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 241345 FFWSAN CAC059-065-071-073-241600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 545 AM PST TUE FEB 24 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE FLASH FLOOD WARNING EFFECTIVE UNTIL 800 AM PST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST CALIFORNIA ...ORANGE COUNTY...INLAND EMPIRE OF WESTERN RIVERSIDE COUNTY ...INLAND EMPIRE OF SOUTHWESTERN SAN BERNARDINO COUNTY ...WESTERN SAN DIEGO COUNTY FLASH FLOODING HAS BEEN WIDESPREAD ACROSS ORANGE AND SAN DIEGO COUNTIES AND THE INLAND EMPIRE OF SOUTHWESTERN SAN BERNARDINO AND WESTERN RIVERSIDE COUNTIES. NUMEROUS ROAD CLOSURES HAVE TAKEN PLACE DUE TO FLOOD WATERS AND LAND SLIDES. RECENT REPORTS FROM EMERGENCY MANAGERS HAVE ROADS LEADING INTO CAMP PENDLETON CLOSED AND PACIFIC COAST HIGHWAY AT LAGUNA CANYON CLOSED. NUMEROUS MUDSLIDES HAD ALSO OCCURRED WITH HOMES DAMAGED OR DESTROYED AND SOME INJURIES. THE 6 HOUR RAINFALL TOTALS BETWEEN 11 PM AND 5 AM WERE MOSTLY BETWEEN 1/2 AND 1 INCH WITH LOCALLY HIGHER AMOUNTS. EVEN THOUGH THE LAST FEW HOURS HAVE BEEN LIGHT ON RAIN...MORE MODERATE TO HEAVY RAIN AND POSSIBLY THUNDERSTORMS WILL MOVE INTO SOUTHWESTERN CALIFORNIA FROM THE WEST BRINGING PERIODS OF RAIN THROUGH THE MORNING. THEREFORE THE WARNING HAS BEEN EXTENDED. BE ESPECIALLY CAUTIOUS DURING THE EARLY MORNING HOURS WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLzASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND IN ORDER TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE. EVANS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 2:45 AM PST, 3 hours earlier.
Area forecast discussion, Feb 24, 2:45 AM PST, 3 hours before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PST MON FEB 23 1998
...SYNOPSIS...
A FLASH FLOOD WARNING IS IN EFFECT FOR ORANGE...WESTERN RIVERSIDE...
SOUTHWEST SAN BERNARDINO AND WESTERN SAN DIEGO COUNTIES UNTIL 6 AM.
A FLOOD WARNING REMAINS IN EFFECT FOR THE SAN DIEGUITO RIVER BELOW
LAKE HODGES. A FLOOD WARNING IS IN EFFECT FOR THE LOWER SAN DIEGO
RIVER UNTIL 9 PM TONIGHT. UNTIL 10 AM TODAY...A FLASH FLOOD WATCH IS
IN EFFECT FOR ORANGE...SAN DIEGO...SOUTHWEST SAN BERNARDINO AND
WESTERN RIVERSIDE COUNTIES...AND A WINTER STORM WARNING IS IN EFFECT
ABOVE 5000 FT AND A SNOW ADVISORY IS IN EFFECT FOR THE APPLE AND
YUCCA VALLEYS. A HEAVY SURF ADVISORY IS IN EFFECT FOR TODAY. A STRONG
FRONTAL SYSTEM WAS MOVING THROUGH THE AREA AND THE BACK EDGE WAS
MOVING THROUGH SAN DIEGO COUNTY AT THIS TIME. SHOWERS AND
THUNDERSTORMS WILL MOVE IN BEHIND WITH HAIL THIS MORNING.
PRECIPITATION SHOULD DECREASE THIS AFTERNOON AND EVENING. TOTAL
RAINFALL THROUGH THIS MORNING WILL AVERAGE AROUND 2 INCHES IN THE
COASTAL AND INLAND AREAS AND 4 INCHES IN THE MOUNTAINS WITH LOCALLY
HIGHER AMOUNTS IN ANY AREA.
...DISCUSSION...
WINDS HAVE DECREASED AND DROPPED THE WAD'S. THE VORT MAX WILL HEAD
SOUTH TO NORTHERN BAJA THIS MORNING. BACK EDGE OF FRONT IS MOSTLY
THRU SAN CO AT THIS TIME BUT SHOWERS AND TSTORMS WITH HAIL NOT FAR
BEHIND. COMA CLD ROTATING AROUND THE VORT MAX WAS MOSTLY OFSHR AT
THIS TIME BUT FROM SAT LOOP IT LOOKS LIKE IT IS GOING TO BROADSIDE
SAN CO...SO SHOULD BE LOTS OF SHOWERS AND THUNDERSTORMS WITH HAIL FOR
RUSH HOUR. VERY COLD AIR ALOFT AND MOIST AIRMASS WILL MAKE FOR QUITE
UNSTABLE CONDITIONS FOR TODAY WITH BOOMERS/HAIL GOING THRU MOST OF
TODAY. ACTIVITY SHOULD MOSTLY END BY THIS AFTN/EVE WITH SOME SHOWERS
POSSIBLE TONITE. STILL SOME RIPPLES FLOATING THRU THE NORTHWEST FLOW
ON WEDNESDAY AND MAY GET SOME SHOWERS BUT NOT THAT CONFIDENT TO PUT
IN FORECAST AND WILL JUST GO FOR PTCLDY.
SAN WB 060/048 062/050 063 13+2-
WHITLOWIn the hours before
Local storm report, Feb 24, 1:28 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO
128 AM PST TUE FEB 24 1998
TIME(PST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM TEMECULA CA FLOODING
02/23/98 RIVERSIDE INTERSTATE 15 AND
MURRIETTA HOT SPRINGS
INTERCHANGE...FLOODED
0840 PM SAN DIEGO CA NON TSTM WINDS
02/23/98 SAN DIEGO IN POINT LOMA...PATIO
FURNATURE BLOWN AGAINST
FENCES, ESTIMATED GUSTS TO
50 MPH.
0856 PM LAGUNA BEACH CA FLOODING
02/23/98 ORANGE SOME SECTIONS OF PACIFIC
COAST HIGHWAY CLOSED DUE
TO FLOODING. CROWN VALLEY
RD AND LAGUNA CANYON ROAD
CLOSED DUE TO LANDSLIDE.
1020 PM SAN DIEGO CA 47 MPH TSTM GUST
02/23/98 SAN DIEGO IN PACIFIC BEACH...2 TREES
DOWN
1020 PM BIG BEAR LAKE CA HEAVY SNOW
02/23/98 SAN BERNARDINO HEAVY SNOW...6 INCHES WET
SNOW. HWY 330 CLOSED FROM
RUNNING SPRINGS TO BIG
BEAR DUE TO LAND SLIDE.
1215 AM OCEANSIDE CA FLOODING
02/24/98 SAN DIEGO 3 MOBILE HOMES EVACUATED
1245 AM LAGUNA BEACH CA
02/24/98 ORANGE *** 2 INJ ***
MUD SLIDE...HOMES SLIDE
DOWN A SLOPE IN SOUTH AND
SOUTH CENTRAL ORANGE
COUNTY
0100 AM FONTANA CA FLOODING
02/24/98 SAN BERNARDINO WEST FONTANA CHANNEL
OVERFLOWED
0100 AM RIVERSIDE CA FLOODING
02/24/98 RIVERSIDE 91 FREEWAY 2FEET OF
STANDING WATER, STREETS
FLOODED. SOME HOMES
FLOODED AND CANALS FULL.
0100 AM REDLANDS CA FLOODING
02/24/98 SAN BERNARDINO MISSION ZANJA CREEK
OVERLOW AT TIPPECANOELocal storm report, Feb 24, 1:28 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO
128 AM PST TUE FEB 24 1998
TIME(PST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM TEMECULA CA FLOODING
02/23/98 RIVERSIDE INTERSTATE 15 AND
MURRIETTA HOT SPRINGS
INTERCHANGE...FLOODED
0840 PM SAN DIEGO CA NON TSTM WINDS
02/23/98 SAN DIEGO IN POINT LOMA...PATIO
FURNATURE BLOWN AGAINST
FENCES, ESTIMATED GUSTS TO
50 MPH.
0856 PM LAGUNA BEACH CA FLOODING
02/23/98 ORANGE SOME SECTIONS OF PACIFIC
COAST HIGHWAY CLOSED DUE
TO FLOODING. CROWN VALLEY
RD AND LAGUNA CANYON ROAD
CLOSED DUE TO LANDSLIDE.
1020 PM SAN DIEGO CA 47 MPH TSTM GUST
02/23/98 SAN DIEGO IN PACIFIC BEACH...2 TREES
DOWN
1020 PM BIG BEAR LAKE CA HEAVY SNOW
02/23/98 SAN BERNARDINO HEAVY SNOW...6 INCHES WET
SNOW. HWY 330 CLOSED FROM
RUNNING SPRINGS TO BIG
BEAR DUE TO LAND SLIDE.
1215 AM OCEANSIDE CA FLOODING
02/24/98 SAN DIEGO 3 MOBILE HOMES EVACUATED
1245 AM LAGUNA BEACH CA
02/24/98 ORANGE *** 2 INJ ***
MUD SLIDE...HOMES SLIDE
DOWN A SLOPE IN SOUTH AND
SOUTH CENTRAL ORANGE
COUNTY
0100 AM FONTANA CA FLOODING
02/24/98 SAN BERNARDINO WEST FONTANA CHANNEL
OVERFLOWED
0100 AM RIVERSIDE CA FLOODING
02/24/98 RIVERSIDE 91 FREEWAY 2FEET OF
STANDING WATER, STREETS
FLOODED. SOME HOMES
FLOODED AND CANALS FULL.
0100 AM REDLANDS CA FLOODING
02/24/98 SAN BERNARDINO MISSION ZANJA CREEK
OVERLOW AT TIPPECANOEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 5:55 PM PST | Flash Flood Warning | SGX | San Bernardino | 7 hr |
| Feb 23, 6:30 PM PST | Flash Flood Warning | SGX | Orange | 7 hr |
| Feb 23, 10:00 PM PST | Flash Flood Warning | SGX | San Diego | 5 hr |
| Feb 23, 10:15 PM PST | Flash Flood Warning | SGX | Riverside | 5 hr |
| Feb 23, 10:25 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 50 min |
| Feb 24, 12:45 AM PST | Flash Flood Warning | SGX | Orange, San Bernardino | 5 hr |
| Feb 24, 12:45 AM PST | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
| Feb 24, 5:45 AM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.